Alert archive / Kentucky / Special Weather Statements in 2016

Special Weather Statement, NWS Jackson, KY

June 4, 2016Owsley County, Kentucky

NWS Jackson, KY issued this special weather statement at Jun 4, 2016, 2:21 PM EDT for Owsley County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2016, 2:21 PM EDT (18:21 UTC)
Expired
Jun 4, 2016, 2:45 PM EDT
In force
24 min
Issued by
NWS Jackson, KY

County Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WWUS83 KJKL 041821
SPSJKL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
221 PM EDT SAT JUN 4 2016
 
KYZ069-114-041845-
JACKSON-OWSLEY-
221 PM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF JACKSON
AND OWSLEY COUNTIES...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS OVER NATHANTON...OR 10
MILES SOUTHWEST OF BOONEVILLE...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MAJOR...CONKLING...ENDEE...TAFF...BLAKE...ELIAN...ISLAND CITY...
MAULDEN...NATHANTON...GREEN HALL...SCOVILLE...TRAVELLERS REST...
STURGEON AND VINCENT.

&&

LAT...LON 3737 8387 3749 8376 3749 8374 3736 8363
      3734 8373 3735 8378 3733 8379 3733 8384
TIME...MOT...LOC 1819Z 237DEG 19KT 3737 8381 

$$

HAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jun 4, 10:33 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 4, 10:33 AM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
1033 AM EDT SAT JUN 4 2016

.UPDATE...
Issued at 1033 AM EDT SAT JUN 4 2016

Conditions across eastern Kentucky this morning feature an area of
strong storms that have developed and tracked northeast through
the Bluegrass region. Some of these have already produced some
heavy downpours. Have updated the forecast ramp up the pops early
in the north and take out the fog from this morning. If this
mornings convection is any indication of the efficiency of
convection expected later today, will need to look into the
possibility of a Flash Flood Watch.

UPDATE Issued at 815 AM EDT SAT JUN 4 2016

A few clusters of convection have broken out across north central
and eastern Kentucky over the past hour. Most of this activity
looks to skim the area over the next 1 to 2 hours, before moving
out. Mainly freshened up the grids to account for the latest radar
and observational trends. Otherwise, the forecast is on track.

&&

.SHORT TERM...(Today through Sunday)
Issued at 359 AM EDT SAT JUN 4 2016

Surface low pressure is centered across north central Minnesota,
with a cold front aligned southwestward into the Oklahoma
panhandle. A diffuse stationary boundary remains across the Ohio
Valley. Aloft, an upper level low continues to spin across
central Texas, while another is churning across northern
Minnesota, with additional energy moving into the northern plains,
thanks to a seasonably stout jet stream bowed across western
Canada.

The northern stream trough will become the dominant feature
through the short term, with troughing deepening across the Great
Lakes and Ohio Valley through Sunday. Gulf air will continue to be
pumped in from the southwest across the Ohio and Tennessee
valleys, with showers and thunderstorms increasing in areal
coverage and intensity through this afternoon and into tonight.

Today will feature a mostly cloudy day, with enough peaks of
sunshine to allow for low to mid 80s for highs. Isolated to
scattered showers may dot the area this morning, before
thunderstorm chances increase from west to east this afternoon
into early this evening, as the trough and surface cold front draw
closer. The overall severe threat looks on the low-side; however,
any organized clusters or line segments that move in from the
southwest may contain some stronger wind gusts and will highlight
this in the HWO. The main threat continues to be heavy rainfall
and isolated flash flooding. PWATs and freezing levels are high
and storm motions will be aligned parallel to the front, so
training is also possible. Fortunately, Friday concluded with much
less convective coverage than in previous days, allowing for a
little drying out.

Convection will be become widespread across the entire area
tonight, with a modest low level jet peaking across eastern
Kentucky coupled with passing upper level jet streaks aloft. This
will gradually work east Sunday morning; however, the surface cold
and trough axis will move through during the afternoon hours,
sustaining at least scattered coverage.

.LONG TERM...(Sunday night through Friday)
Issued at 359 AM EDT SAT JUN 4 2016

Weather looks to turn a bit more tranquil as we head into the new
work week.  Last of the shower chances from the exiting front Sunday
evening should end by midnight with skies clearing out behind the
front. This will set up a pleasant Monday with highs in the upper
70s and much lower humidity. A secondary cold front will dive
south across the area Monday night and perhaps bring a threat of a
few isolated showers with it. There may be potential for thunder,
but the timing of the front crossing in the middle of the night
does not favor the thunder mention. However, what will be
noticeable, is even less humidity for the middle of the week with
highs in the mid to upper 70s. Overnight lows could dip into the
40s in the valleys both Tuesday and Wednesday nights. As the
surface highs shifts east late in the week, temperatures will
start to rebound as the mid/upper level trough lifts out. As this
transition happens on Friday, a baroclinic zone will set up over
the area and could see a shower or storm chance. Still some
uncertainty on how quickly this transition happens, but for right
now models seem to be converging on Friday/Friday night. We should
then transition back to a warm period next weekend as the upper
ridge builds over the region. Still plenty of uncertainty on the
battleground from the exiting trough and ridge and its possible
that baroclinic zone lingers into next weekend and keeps our
weather active. However, opting to keep the weekend dry for now.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 815 AM EDT SAT JUN 4 2016

In general, VFR conditions will hold on with some showers and a
few storms in the vicinity through this morning. Showers and
thunderstorms will increase in intensity and areal coverage this
afternoon from west to east. These will bring MVFR or worse
conditions, with ceilings gradually lowering down through the
overnight as a cold front approaches the area from the west.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

UPDATE...SHALLENBERGER
SHORT TERM...GEOGERIAN
LONG TERM...KAS
AVIATION...GEOGERIAN
Hazardous weather outlook, Jun 4, 5:10 AM EDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
510 AM EDT SAT JUN 4 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
510 AM EDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT. SOME
STORMS THIS AFTERNOON AND INTO THIS EVENING MAY CONTAIN STRONG TO
DAMAGING WIND GUSTS.

ADDITIONALLY...ISOLATED FLASH FLOODING WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT...ESPECIALLY AT LOCATIONS THAT SEE MULTIPLE
ROUNDS OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY...AND AGAIN ON FRIDAY.
ISOLATED FLASH FLOODING WILL CONTINUE TO BE A THREAT THROUGH
SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER
OR FLOODING THIS AFTERNOON AND TONIGHT.

DJ/GEOGERIAN

In the hours before

Special weather statement, Jun 4, 8:56 AM EDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
856 AM EDT SAT JUN 4 2016

KYZ044-051-041330-
BATH-FLEMING-
856 AM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT BATH...FLEMING...

AT 855 AM EDT...A STRONG THUNDERSTORM WAS NEAR SHARPSBURG...OR 10
MILES NORTHWEST OF MOUNT STERLING...MOVING EAST AT 15 MPH.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...WHICH WILL CAUSE
PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO POSSIBLE.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLEMINGSBURG...OWINGSVILLE...MARSHALL...SHARPSBURG...POPLAR PLAINS...
GRANGE CITY...CRAINTOWN...GODDARD...PECKS RIDGE...PEASTICKS...
BETHEL...OAKLEY...WYOMING...ODESSA...POLKSVILLE...WALLINGFORD...
SHERBURNE...CRAIGS...TILTON AND SLATE VALLEY.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
123 AND 127.

&&

LAT...LON 3813 8364 3814 8389 3815 8396 3817 8398
      3817 8397 3820 8397 3832 8384 3834 8384
      3834 8386 3836 8388 3835 8390 3837 8390
      3850 8360
TIME...MOT...LOC 1255Z 274DEG 15KT 3819 8403

SHALLENBERGER
Special weather statement, Jun 4, 9:28 AM EDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
928 AM EDT SAT JUN 4 2016

KYZ044-051-052-041445-
ROWAN-BATH-FLEMING-
928 AM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT ROWAN...BATH...FLEMING...

AT 928 AM EDT...A STRONG THUNDERSTORM WAS OVER ODESSA...OR NEAR
OWINGSVILLE...MOVING EAST AT 20 MPH.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...WHICH WILL CAUSE
PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO POSSIBLE.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOREHEAD...GRANGE CITY...GODDARD...HAYS CROSSING...CHRISTY...
RINGOS MILLS...SHARKEY...MUNSON...HILDA...ODESSA...ELLIOTTVILLE...
RAMEY...VALE...HILLSBORO...TRIPLETT...POPLAR PLAINS...
PLUMMERS LANDING...GATES...RODBURN AND WALTZ.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
132 AND 149.

&&

LAT...LON 3840 8348 3838 8345 3840 8342 3839 8340
      3837 8339 3830 8333 3821 8330 3821 8329
      3819 8326 3819 8324 3818 8326 3817 8388
      3830 8384 3842 8354
TIME...MOT...LOC 1328Z 265DEG 19KT 3823 8380

SHALLENBERGER
Special weather statement, Jun 4, 10:40 AM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1040 AM EDT SAT JUN 4 2016

KYZ052-041500-
ROWAN-
1040 AM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF ROWAN COUNTY...

AT 1039 AM EDT...A STRONG THUNDERSTORM WAS OVER GATES...MOVING EAST
AT 20 MPH.

WINDS GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHRISTY...VALE...GATES...ELLIOTTVILLE...HALDEMAN AND RODBURN.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
146 AND 149.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3821 8330 3821 8329 3819 8327 3819 8325
      3818 8325 3818 8327 3817 8340 3825 8343
      3830 8333
TIME...MOT...LOC 1439Z 255DEG 18KT 3821 8335

HAL
Local storm report, Jun 4, 1:52 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
152 PM EDT SAT JUN 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     2 SW LONDON             37.11N 84.11W
06/04/2016                   LAUREL             KY   TRAINED SPOTTER

            PORTABLE BASKETBALL GOAL BLOWN OVER. LARGE LIMBS BLOWN
            DOWN.

&&

JCARICO
Local storm report, Jun 4, 2:06 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
206 PM EDT SAT JUN 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND DMG     LONDON                  37.13N 84.08W
06/04/2016                   LAUREL             KY   911 CALL CENTER

            TREE DOWN ON BAKERSFIELD LANE.

0148 PM     TSTM WND DMG     3 SE LONDON             37.10N 84.04W
06/04/2016                   LAUREL             KY   911 CALL CENTER

            TREE DOWN AND BLOCKING PLEASANT VIEW ROAD.

&&

JCARICO
Special weather statement, Jun 4, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
221 PM EDT SAT JUN 4 2016

KYZ069-114-041845-
JACKSON-OWSLEY-
221 PM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF JACKSON
AND OWSLEY COUNTIES...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS OVER NATHANTON...OR 10
MILES SOUTHWEST OF BOONEVILLE...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MAJOR...CONKLING...ENDEE...TAFF...BLAKE...ELIAN...ISLAND CITY...
MAULDEN...NATHANTON...GREEN HALL...SCOVILLE...TRAVELLERS REST...
STURGEON AND VINCENT.

&&

LAT...LON 3737 8387 3749 8376 3749 8374 3736 8363
      3734 8373 3735 8378 3733 8379 3733 8384
TIME...MOT...LOC 1819Z 237DEG 19KT 3737 8381

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:56 AM EDTSpecial Weather StatementJKLBath, Fleming34 min
Jun 4, 9:28 AM EDTSpecial Weather StatementJKLRowan77 min
Jun 4, 10:40 AM EDTSpecial Weather StatementJKLRowan20 min
Jun 4, 1:41 PM EDTAreal Flood AdvisoryJKLPulaski3 hr
Jun 4, 1:54 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel36 min
Jun 4, 2:51 PM EDTSpecial Weather StatementJKLMcCreary24 min
Jun 4, 2:54 PM EDTSpecial Weather StatementJKLWolfe36 min
Jun 4, 2:56 PM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more8 hr
Jun 4, 2:57 PM EDTSpecial Weather StatementJKLFleming33 min
Jun 4, 3:09 PM EDTSpecial Weather StatementJKLBreathitt, Magoffin36 min
Jun 4, 3:24 PM EDTSpecial Weather StatementJKLBath, Fleming, Menifee, Montgomery, Powell, Rowan36 min
Jun 4, 3:35 PM EDTSpecial Weather StatementJKLFleming40 min
Jun 4, 3:39 PM EDTAreal Flood AdvisoryJKLBath, Fleming3 hr
Jun 4, 3:45 PM EDTSpecial Weather StatementJKLJohnson, Martin30 min
Jun 4, 3:55 PM EDTSpecial Weather StatementJKLBath, Fleming, Rowan35 min
Jun 4, 4:16 PM EDTSpecial Weather StatementJKLJohnson29 min
Jun 4, 4:21 PM EDTSpecial Weather StatementJKLFloyd, Martin54 min
Jun 4, 4:23 PM EDTSpecial Weather StatementJKLMartin37 min
Jun 4, 4:51 PM EDTSevere Thunderstorm WarningJKLMartin, Pike24 min

Nearby

Special Weather Statements in Kentucky, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.